Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 91, NWS Topeka, KS

August 8, 2007Brown County, Jackson County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 8, 2007, 9:17 PM CDT for Brown County, Jackson County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2007, 9:17 PM CDT (02:17 UTC)
Expired
Aug 9, 2007, 1:15 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Brown County, KS, Jackson County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 9:30 PM CDTHEAVY RAIN 21 S Soldier, KSAMOUNT OF RAIN THAT FELL BETWEEN 830PM AND 930PM. SPORADIC PEA SIZE HAIL ALSO REPORTED.
Aug 8, 10:04 PM CDTHEAVY RAIN 3.55 Nne Hiawatha, KSAMOUNT OF RAIN THAT FELL BETWEEN APPROXIMATELY 730PM AND 930PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2462 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 090218
FFWTOP
KSC013-085-090615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
917 PM CDT WED AUG 8 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BROWN COUNTY IN NORTHEAST KANSAS...
  WESTERN AND NORTHERN JACKSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 115 AM CDT

* AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE THUNDERSTORMS PRODUCING PRODUCING 2 TO 3 INCHES OF RAINFALL 
  ACROSS WESTERN AND NORTHERN JACKSON AND SOUTHERN BROWN COUNTIES.   
  THE LINE OF STORMS WAS MOVING SLOWLY EAST AT 10 MPH WHILE          
  INDIVIDUAL THUNDERSTORMS WERE MOVING NORTHEAST AT 25 MPH. TRAINING 
  OF THUNDERSTORMS PRODUCING HEAVY RAINFALL MAY CAUSE ANOTHER 2 TO 3 
  INCHES OF RAINFALL OVER THE NEXT COUPLE OF HOURS.

* LOCATIONS IMPACTED INCLUDE...
  WILLIS...
  WHITING...
  SOLDIER...
  ROBINSON...
  POWHATTAN...
  NETAWAKA...
  KICKAPOO RESERVATION...
  HORTON...
  HOLTON...
  EVEREST...
  CIRCLEVILLE...

RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS 
ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TOPEKA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3926 9603 3943 9557 3965 9555 3965 9533
      3986 9533 3971 9578 3956 9578 3955 9602

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:50 PM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, Aug 8, 2:50 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT WED AUG 8 2007

.DISCUSSION...

ANOTHER DAY OF HOT AND HUMID WEATHER WITH SEVERAL SURFACE BOUNDARIES
NOTED ACROSS THE REGION. MORNING CONVECTION AND ASSOCIATED CLOUD
COVER HELPED INITIALLY KEEP TEMPERATURES DOWN BUT HAS SINCE MOVED
EAST/DISSIPATED LEAVING BEHIND SEVERAL STRINGS OF CLOUD SHEETS/HCR.
THE CLOUDS AIDED IN LIMITING BOUNDARY LAYER MIXING WHICH IN
COMBINATION WITH SCATTERED CONVECTION/NOW EVAPORATING HAS PROMOTED A
SETUP OF HOT AFTERNOON TEMPERATURES AND QUITE MOIST AT THE SURFACE
RESULTING IN ANOTHER AFTERNOON OF DANGEROUS HEAT INDEX READINGS.

AS MENTIONED ABOVE...SEVERAL OUTFLOW/DIFFERENTIAL HEATING BOUNDARIES
EXIST ACROSS THE REGION. AS THE DAY PROGRESSED...SEVERAL OF THESE
BOUNDARIES HAVE BECOME STATIONARY OR LIFTED BACK TO THE NORTH. AS OF
EARLY AFTERNOON...1) ONE BOUNDARY STRETCHED FROM KANSAS CITY TO
OTTAWA TO NORTH OF EMPORIA TO ABILENE CONVERGING INTO 2) A
LARGER-SCALE TROUGH TO WEST OF MEADE TO HUTCHINSON TO SALINA. 3)
ANOTHER WELL DEFINED CONFLUENCE ZONE WAS LOCATED FROM NEAR MANHATTAN
TO HASTINGS. ALONG AND NORTH OF THESE BOUNDARIES WILL CONTAIN THE
HIGHEST PROBABILITY OF CONVECTIVE INITIATION. SEVERE WEATHER
PARAMETERS ARE RAPIDLY IMPROVING OVER NORTH CENTRAL INTO NORTHEAST
KANSAS ALONG WITH MODEST MID LEVEL FLOW. ANY STORM THAT DEVELOPS
THIS AFTERNOON INTO EARLY EVENING WILL HAVE THE POTENTIAL TO PRODUCE
SEVERE WEATHER...WITH HAIL UP TO QUARTER SIZE AND DAMAGING DOWNBURST
WINDS. IN ADDITION...WITH SEVERAL SUBTLE SURFACE BOUNDARIES AND
LOWER DEWPOINT DEPRESSIONS ALONG WITH ENHANCED SRH WITH BACKED FLOW
WILL PROMOTE A SMALL WINDOW OF OPPORTUNITY FOR A TORNADO TO OCCUR.

SCATTERED CONVECTION WILL OVERSPREAD THE CWA TONIGHT...LOSING
ORGANIZATION WITH TIME. AN ISOLATED SEVERE STORM IS POSSIBLE WITH A
GREATER THREAT FROM LOCALLY HEAVY RAINFALL IN ISOLATED AREAS. LOWS
WILL FALL INTO THE MIDDLE TO UPPER 70S WITH A GRADUAL DECREASE IN
CONVECTION FROM NORTHWEST TO SOUTHEAST WITH TIME.

SLIGHTLY DRIER AIR BEHIND THE SURFACE TROUGH WILL ADVECT INTO THE
AREA TOMORROW. WHILE AFTERNOON TEMPERATURES ARE EXPECTED TO REMAIN
HOT...SURFACE MOISTURE ACROSS THE NORTHERN HALF OF THE CWA IS
EXPECTED TO BE LOWER THAN PREVIOUS DAYS. WITH THAT SAID...REMOVED
NORTHERN HALF OF CWA FROM ADVISORY. OVERNIGHT SHIFT WILL HAVE TO
FURTHER EVALUATE SITUATION...AS VARIABLES THAT DETERMINE THE 105
3-HOUR REQUIREMENTS COULD EASILY BE SWAYED PENDING CONVECTIVE
EVOLUTION FROM TONIGHTS ACTIVITY.

BLAIR

THURSDAY NIGHT AND FRIDAY...BOTH THE NAM AND GFS SHOW A QUICK RETURN
OF DEEP GULF MOISTURE AS THE SFC/850MB WINDS VEER TO THE SOUTHEAST
AND SOUTH ON THE WEST SIDE OF THE DEPARTING 850MB/SFC RIDGE...WHICH
WILL MOVE EAST ACROSS MO ON FRIDAY. THE UPPER LEVEL RIDGE WILL BEGIN
TO BUILD NORTH ACROSS THE SOUTHERN AND CENTRAL PLAINS...THUS WE
SHOULD SEE SYNOPTIC SCALE SUBSIDENCE ACROSS THE CWA INCREASE...WHICH
SHOULD LIMIT ANY THUNDERSTORM CHANCES FRIDAY MORNING AS THE DEEP
MOISTURE ADVECTS NORTHEAST ACROSS THE CWA. DEEPER 850MB MOISTURE
COMBINED WITH EVAPOTRANSPIRATION MAY ALLOW HEAT INDICES TO REACH TO
OR EVEN ABOVE THE 105 DEGREE LEVEL. THE WESTERN AND NORTHERN
COUNTIES MAY MIX DEEP ENOUGH TO DROP SURFACE DEWPOINTS INTO THE MID
AND UPPER 60S...THUS HEAT INDICES MAY BE AROUND OR SLIGHTLY ABOVE
100 DEGREES. THEREFORE...THE HEAT ADVISORY WILL CONTINUE GENERALLY
ALONG AND SOUTH OF I-70.

FRIDAY NIGHT THROUGH WEDNESDAY...EXPECT HOT AND MAINLY DRY
CONDITIONS. BOTH THE ECMWF AND GFS SHOW THE CENTER OF THE UPPER
RIDGE TO REMAIN ACROSS THE SOUTHERN AND CENTRAL PLAINS. IF THE 5H
RIDGE AXIS IS CENTERED OVER EASTERN KS...MANY SITES ACROSS THE CWA
MAY REACH THE 100 DEGREE MARK WITH READINGS AS HIGH AS 103 DEGREES.
IF THE CENTER OF THE 5H RIDGE AXIS REMAINS ACROSS WESTERN KS THEN
THE EASTERN COUNTIES WILL REACH THE UPPER 90S WITH AROUND 100
DEGREES ACROSS THE WESTERN COUNTIES. OVERNIGHT LOWS WILL BE IN THE
MID TO UPPER 70S. THERE MAY BE ENOUGH MIXING AND SUBSIDENCE TO KEEP
DEWPOINTS IN THE MID TO UPPER 60S AND ALLOW THE HEAT INDEX NOT TO
RISE TOO MUCH ABOVE THE AMBIENT TEMPERATURE. THOUGH WITH
EVAPOTRANSPIRATION...DEWPOINT TEMPERATURES MAY REMAIN IN THE LOWER
70S DURING THE AFTERNOON HOURS AND CAUSE HEAT INDICES TO REACH
BETWEEN 105 TO 112 DEGREES. ITS TOO EARLY TO MAKE SUCH DEWPOINT
FORECASTS FOR THE EXTENDED PERIOD.

66

&&

.AVIATION...

CU FIELD OVER NORTHERN HALF OF REGION WITH SCATTERED CEILINGS ON THE
ORDER OF 3000-5000FT. ANTICIPATE CONVECTION TO DEVELOP LATE THIS
AFTERNOON INTO THE OVERNIGHT HOURS AS TAF FORECAST REFLECTS THIS.
FOR ADDITIONAL DETAILS...REFER TO SHORT TERM FORECAST DISCUSSION.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 700 PM CDT TODAY FOR ALL COUNTIES. HEAT ADVISORY
THURSDAY THROUGH 700 PM CDT FRIDAY FOR AREAS ALONG AND SOUTH OF
INTERSTATE 70.

&&

BLAIR/66
Hazardous weather outlook, Aug 8, 5:08 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT WED AUG 8 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-092215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
508 PM CDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS
OF NORTH CENTRAL AND NORTHEAST KANSAS...GENERALLY NORTH OF A
CONCORDIA...TO CLAY CENTER...TO HOLTON LINE. SOME THUNDERSTORMS
MAY BECOME SEVERE WITH THE PRIMARY HAZARD BEING DAMAGING OUTFLOW
WINDS...QUARTER SIZE HAIL AND HEAVY RAINFALL. AN ISOLATED TORNADO
MAY BE POSSIBLE ALONG AND NORTH OF HIGHWAY 36 NEAR THE OUTFLOW
BOUNDARY.

HEAT INDICES WILL CONTINUE TO RANGE BETWEEN 105 TO 111 DEGREES
INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDICES MAY INCREASE TO AROUND 106 DEGREES...MAINLY ALONG AND
SOUTH OF I-70 ON THURSDAY AND FRIDAY AFTERNOONS.

THE HOT WEATHER WILL CONTINUE THROUGH MOST OF NEXT WEEK. HEAT
INDICES MAY REACH AROUND 105 DEGREES DURING THE AFTERNOON HOURS SATURDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED
TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER
SERVICE IN TOPEKA.

In the hours before

Special weather statement, Aug 8, 7:58 PM CDT, 1 hour 19 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
758 PM CDT WED AUG 8 2007

KSZ011-024-090145-
JACKSON-NEMAHA-
758 PM CDT WED AUG 8 2007

THROUGH 845 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 25 MPH ACROSS PORTIONS OF EASTERN AND SOUTHEAST NEMAHA
AND NORTHERN JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL
AND STRONG WINDS OF 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE WOODLAND...WETMORE...SOLDIER...NETAWAKA AND CIRCLEVILLE.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORMS MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.
Special weather statement, Aug 8, 8:05 PM CDT, 1 hour 12 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
805 PM CDT WED AUG 8 2007

KSZ023-090145-
POTTAWATOMIE-
805 PM CDT WED AUG 8 2007

THROUGH 845 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF NORTHEAST POTTAWATOMIE COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE ONAGA AND HAVENSVILLE.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.
Special weather statement, Aug 8, 8:09 PM CDT, 1 hour 8 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
809 PM CDT WED AUG 8 2007

KSZ036-037-090200-
GEARY-MORRIS-
809 PM CDT WED AUG 8 2007

THROUGH 900 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF GEARY AND MORRIS COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE GEARY COUNTY STATE PARK...WHITE CITY
AND DWIGHT.
Special weather statement, Aug 8, 8:27 PM CDT, 50 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT WED AUG 8 2007

KSZ037-090215-
MORRIS-
827 PM CDT WED AUG 8 2007

THROUGH 915 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS
PORTIONS OF MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
STRONG WINDS IN EXCESS OF 50 MPH. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE LATIMER...WHITE CITY...WILSEY...PARKERVILLE...
COUNCIL GROVE LAKE AND COUNCIL GROVE.
Local storm report, Aug 8, 8:35 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
835 PM CDT WED AUG 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             6 N HERINGTON           38.76N 96.94W
08/08/2007  E1.00 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

EK
Special weather statement, Aug 8, 8:42 PM CDT, 35 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT WED AUG 8 2007

KSZ011-012-023-024-090230-
BROWN-JACKSON-NEMAHA-POTTAWATOMIE-
842 PM CDT WED AUG 8 2007

THROUGH 930 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 20 MPH ACROSS PORTIONS OF NEMAHA...BROWN...JACKSON AND
POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE WHITING...EMMETT...EVEREST...HOLTON...POTAWATOMI
RESERVATION...DELIA...MAYETTA...DENISON AND HOYT.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORMS MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:52 PM CDTFlash Flood WarningTOPNemaha3 hr
Aug 8, 9:27 PM CDTFlash Flood WarningTOPBrown, Jackson4 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.